Nebraska, 2010

High Wind in Nebraska, December 11, 2010

December 11, 2010 · NWS GID · 1 event in 1 county or zone

This Saturday featured one of the first powerful cold fronts of the winter season across South Central Nebraska, as a deep, vertically-stacked low pressure system slowly lumbered from eastern Nebraska into Iowa over the course of the day. The combination of intense low-level cold air advection, and a tight surface pressure gradient between the low pressure center and a strong surface high…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Saturday featured one of the first powerful cold fronts of the winter season across South Central Nebraska, as a deep, vertically-stacked low pressure system slowly lumbered from eastern Nebraska into Iowa over the course of the day. The combination of intense low-level cold air advection, and a tight surface pressure gradient between the low pressure center and a strong surface high building southward through the Northern Plains resulted in several hours of strong northwest winds, especially during the morning and early afternoon hours. While most all of South Central Nebraska observed frequent wind gusts between 45-57 MPH, the Central Nebraska Regional Airport in Grand Island recorded a 62 MPH gust during the pre-dawn hours, marking the strongest measured gust of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 11, 5:31 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 11, 5:31 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CST SAT DEC 11 2010

.AVIATION...12Z KGRI TAF. PERODIC MVFR CONDITIONS POSSIBLE DUE TO
LOW CEILINGS AND RESTRICTED VISIBILITIES IN -SN THROUGH 14Z. SNOW
ACTIVITY IS EXPECTED TO DEPART THE AREA LATER THIS MORNING THUS
ELIMINATING ANY CHANCE FOR RESTRICTED VISIBILITIES. STRATUS WILL
LIKELY REMAIN OVER THE TERMINAL THROUGH MUCH OF THE DAY...HOWEVER
GUIDANCE SUGGESTS VFR CEILINGS WILL PREVAIL AFTER 14Z. THE BIGGEST
ISSUE WILL CONTINUE TO BE THE LOW LEVEL WIND FIELD...WITH SURFACE
WINDS NEAR 30KTS ACCOMPANIED BY GUSTS AROUND 40KTS. SURFACE WINDS
ARE EXPECTED TO DIMINISH BY THE END OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 314 AM CST SAT DEC 11 2010/

DISCUSSION...THE PRIMARY CONCERNS WILL BE WINDS TODAY...AND THEN
WIND CHILL VALUES TONIGHT.  EARLY MORNING SURFACE ANALYSIS SHOWED
THE ENTIRE FORECAST AREA IN THE COLD AIR ADVECTION BEHIND A POWERFUL
COLD FRONT THAT CONTINUES TO SWEEP ACROSS THE REGION. STACKED LOW
PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WILL CONTINUE TO MOVE
SLOWLY EAST TODAY. A LITTLE LIGHT SNOW OR FLURRIES COULD STILL
CLIP NORTHEAST PORTIONS OF THE FORECAST AREA TODAY AS MOISTURE
WRAPS AROUND THE LOW...BUT DO NOT EXPECT MUCH IF ANY ACCUMULATION.

THE BIGGER STORY TODAY WILL BE THE WIND. A STRONG SURFACE
PRESSURE GRADIENT WILL BE IN PLACE MUCH OF THE DAY ALONG WITH
INTENSE COLD AIR ADVECTION THIS MORNING. H85 WINDS ARE SHOWN TO
APPROACH 45 KTS THIS MORNING...AND SHOULD INCREASE TO NEAR 60 KTS
BY LATE AFTERNOON/EARLY EVENING. MOMENTUM TRANSFER FROM 00Z NAM
BUFR SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES...ALONG WITH
MIXING TO NEAR H85 THIS MORNING...BUT SUGGESTS THE MIXING DEPTH
WILL NOT BE QUITE AS HIGH LATE THIS AFTERNOON...DURING THE PERIOD
OF MOST INTENSE H85 WINDS. NO DOUBT THAT MUCH OF THE AREA WILL HIT
SOLID WIND ADVISORY CRITERIA TODAY...THE MAIN QUESTION IS COULD
SOME AREAS...PARTICULARLY THE NORTHEAST...APPROACH HIGH WIND
WARNING THRESHOLDS. SREF PROBABILITIES FOR WINDS OF 34KTS OR
GREATER HIGHLIGHT THE NORTHEAST PART OF THE CWA WITH THE BEST
CHANCES FOR THE STRONGER WINDS...AND THIS LINES UP WELL WITH THE
AREA OF STRONGEST GUSTS IN THE HRRR. AFTER COORDINATION WITH
SURROUNDING OFFICES...HAVE OPTED TO HOLD OFF ON THE HIGH WIND
WARNING FOR NOW...BUT WILL PASS ALONG CONCERNS TO THE NEXT SHIFT
AND THEY CAN MONITOR THE NEED FOR AN UPGRADE.

WINDS WILL REMAIN STRONG INTO THE EVENING...HOWEVER THEY SHOULD
EVENTUALLY SUBSIDE AS THE LOW MOVES FARTHER EAST...AND A SURFACE
RIDGE AXIS BUILDS INTO THE AREA.  TEMPERATURES WILL BE QUITE COLD
TONIGHT...AND THOSE COMBINED WITH THE WINDS WILL PUSH WIND CHILL
VALUES INTO THE 10 TO 20 BELOW RANGE LATE TONIGHT INTO EARLY SUNDAY
MORNING. THIS WILL PUT SOME AREAS ON THE EDGE OF ADVISORY
LEVELS...AND WILL MENTION THAT IN THE HAZARDOUS WEATHER OUTLOOK
FOR NOW.

THE COLD AIR WILL CONTINUE ON SUNDAY...THOUGH THERE SHOULD BE MORE
SUN...AND LESS WIND.  HAVE GONE WITH HIGHS RANGING FROM THE TEENS
NORTHEAST...TO AROUND 30 SOUTHWEST.  THINGS COULD BE SETTING UP FOR
THE COLDEST TEMPERATURES OF THE SEASON SO FAR FOR SUNDAY NIGHT.
SKIES SHOULD START OFF MAINLY CLEAR...AND THAT COMBINED WITH LIGHT
WINDS DUE TO THE SURFACE RIDGE AXIS WILL ALLOW TEMPERATURES TO FALL
OFF RAPIDLY.  WILL GO WITH LOWS RANGING FROM NEAR 5 BELOW ZERO IN
THE NORTHEAST...TO AROUND 10 ABOVE IN THE SOUTHWEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ005>007-017>019.

&&

AVIATION...BRYANT
Hazardous weather outlook, Dec 11, 4:19 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
419 AM CST SAT DEC 11 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
419 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG NORTHWEST
WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH. PLEASE REFER
TO THE LATEST WIND ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

THE COMBINATION OF THE STRONG WINDS AND LIGHT SNOW MAY AT TIMES
LEAD TO REDUCED VISIBILITIES EARLY THIS MORNING FOR AREAS
NORTHEAST OF A LINE FROM LITCHFIELD TO HEBRON NEBRASKA.

LATE TONIGHT...VERY COLD TEMPERATURES AND NORTHERLY WINDS WILL
RESULT IN WIND CHILL VALUES BETWEEN 10 TO 20 DEGREES BELOW ZERO
FOR LOCATIONS GENERALLY NORTHEAST OF A LINE FROM LEXINGTON
NEBRASKA TO BELOIT KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILL VALUES BETWEEN 10 TO 20 DEGREES BELOW ZERO WILL PERSIST
INTO EARLY SUNDAY FOR AREAS NORTHEAST OF A LINE FROM LEXINGTON
NEBRASKA TO BELOIT KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hall

When
December 11, 6:33 AM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured at the Grand Island Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267299.